Illnesses with Travellers’ Diarrhoea


Buy Travellers Diarrhoea Pack »

There are many health complications associated with and caused by travellers’ diarrhoea. Dehydration is the effect of the volumes of water and salts which are lost by your body while you are suffering with travellers’ diarrhoea. The risk that you will develop Irritable Bowel Syndrome would also appear to be increased if you have suffered from travellers’ diarrhoea.

Dehydration caused by travellers’ diarrhoea

Dehydration is one of the side-effects of travellers’ diarrhoea. It can be noticed in children if:

  • Their diarrhoeal symptoms get worse,
  • They become drowsy.
  • The child needs to urinate more frequently.
  • Their skin becomes paler or mottled.
  • Their hands or feet are cold to the touch.

Dehydration in adults will produce the following symptoms:

  • Drowsiness.
  • Loss of appetite.
  • Feeling nauseated.
  • Dizziness which is more noticeable when standing.
  • A dry mouth.
  • Sunken eyes.
  • Muscle cramps.
  • Increase heart rate (beating more rapidly than usual).

These symptoms can affect your plans while travelling, decrease your enjoyment of a holiday and make it hard to work or maintain concentration while conducting business. There are also dangerous repercussions for your health resulting from long-term dehydration.

How can I avoid dehydration if I have diarrhoea?

Travellers’ Diarrhoea Pack contains Dioralyte, a rehydration treatment. After each time you pass a loose stool, dissolve a sachet of Dioralyte in safe drinking water and consume the liquid. This will help you to replace fluids or salts which you may have lost as water is absorbed from your body into the bowels, and then passed out by the diarrhoea. Dioralyte contains electrolytes (salts) and pre-cooked rice powder (which makes it easier for your body to absorb the salts in Dioralyte).  These salts, as well as the water in which you dissolve them, counteract the dehydrating effects of diarrhoea.

Irritable Bowel Syndrome and travellers’ diarrhoea

Is it possible to develop Irritable Bowel Syndrome as a result of having travellers’ diarrhoea? Observational studies have shown that people who contracted travellers’ diarrhoea had more chance of later being diagnosed with Irritable Bowel Syndrome. The causes of Irritable Bowel Syndrome remain unclear. The symptoms consist of bouts of diarrhoea or constipation, cramps and occasionally the appearance of mucus in your stools. Irritable Bowel Syndrome currently has no cure, but there are treatments such as medication, changes to your diet and counselling (as stress also has a negative effect on bowel activity) which may alleviate the symptoms. However, it remains unlikely that you will later suffer from Irritable Bowel Syndrome based only on the fact that you previously suffered from travellers’ diarrhoea. However, this is another reason to look for a treatment (such as that offered by the anti-biotic in the Travellers’ Diarrhoea Pack) if the symptoms of diarrhoea persist.


« Avoiding Travellers’ Diarrhoea Causes of Travellers’ Diarrhoea »